×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Hydrocodone (Oxycodone) Overdose

Last updated Feb. 23, 2018

Approved by: Maulik P. Purohit MD MPH

Hydrocodone (or oxycodone) is an extreme pain relief drug. It is classified as a narcotic analgesic. Hydrocodone (Oxycodone) Overdose is the accidental or intentional intake of the drug in dosage higher than prescribed values.


What is Hydrocodone (Oxycodone) Overdose?

  • Hydrocodone (or oxycodone) is an extreme pain relief drug. It is classified as a narcotic analgesic
  • Hydrocodone (Oxycodone) Overdose is the accidental or intentional intake of the drug in dosage higher than prescribed values
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

Hydrocodone (Oxycodone) Overdose may be also referred to variously as the following:

  • Hydrocodone Overdose
  • MS Contin Overdose
  • Oxycodone Overdose
  • Oxycontin Overdose
  • Percocet Overdose
  • Percodan Overdose
  • Vicodin Overdose

What are the Causes of Hydrocodone (Oxycodone) Overdose?

  • Hydrocodone (Oxycodone) Overdose is caused by the intake of hydrocodone or oxycodone containing drug in dosage that is higher than prescribed
  • This intake could be accidental, or in some cases intentional, to bring self-harm
  • The drug is sold as Norco, OxyContin, Percocet, Percodan, Vicodin, and Vicodin ES among others

Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).

What are the Signs and Symptoms of Hydrocodone (Oxycodone) Overdose?

The signs and symptoms of Hydrocodone (Oxycodone) Overdose can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body, such as the digestive system, nervous system, vascular system, respiratory system, skin and ENT may be affected.

The signs and symptoms of Hydrocodone (Oxycodone) Overdose may include

  • Breathing difficulties (including slow or shallow breathing); absence of breathing
  • Nausea, vomiting
  • Constipation
  • Muscle spasms of the stomach
  • Decreased heart-rate and blood pressure (hypotension)
  • Lethargy and weakness
  • Confusion and increased nervousness
  • In some cases, seizures
  • Bluish skin (affecting the lips and fingernails)
  • Abnormal pupil size in normal light conditions (pinpoint pupils)
  • Coma

How is First Aid administered for Hydrocodone (Oxycodone) Overdose?

First Aid tips for Hydrocodone (Oxycodone) Overdose:

  • If the individual with Hydrocodone (Oxycodone) Overdose is in a coma, or is experiencing life-threatening symptoms, call 911 (or your local emergency help number) immediately
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Provide them with information such as dosage, type of drug taken, strength and time of ingestion of medication, age, weight and general health status of affected individual
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the medication strip/bottle/container to the ER

The emergency medical health professional might perform the following steps towards treating the condition:

  • Medically manage symptoms, such as abnormal heart rate and seizures
  • Provide breathing support, if necessary
  • The individual may be administered naloxone, which is an antidote, to counter the effects of the overdosed drug
  • Administer activated charcoal to avoid absorbance of drug in the body
  • Administer laxatives for elimination of drug from the body
  • Administer fluids by an intravenous drip line

Who should administer First Aid for Hydrocodone (Oxycodone) Overdose?

First aid for Hydrocodone (Oxycodone) Overdose is administered by healthcare professionals.

  • The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Hydrocodone (Oxycodone) Overdose?

  • The prognosis of Hydrocodone (Oxycodone) Overdose is dependent on the amount of drug consumed, time between overdose and treatment, severity of the symptoms, as well as general health status of the patient
  • If the individual can recover from the symptoms with appropriate medication and support, before adverse effects of the drug arise, the outcome is generally good
  • In case of severe symptoms, it may considerably worsen the outcome and may result in long-term complications including brain damage that may be permanent
  • Severe cases of Hydrocodone (Oxycodone) Overdose are known to be fatal

In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Hydrocodone (Oxycodone) Overdose be Prevented?

Hydrocodone (Oxycodone) Overdose can be prevented by:

  • Always taking the right dose of medication at recommended times
  • Avoiding drugs that might interact with hydrocodone or oxycodone
  • Talking to your healthcare provider, if recommended dose of hydrocodone or oxycodone does not provide adequate relief
  • Refrain from self-medication
  • Exercising caution while taking multiple drugs with hydrocodone or oxycodone
  • Keeping medications out of reach of children in child-proof containers
  • For older individuals and those who tend to be forgetful, medications should be stored in single dose containers with time labels, to avoid multiple dosage
  • Monitor intake of this drug especially in patients, who have depression or harbor suicidal thoughts and behavior

It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, dosage and time of administration of medication
    • Age and weight of the individual
    • And, the overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: July 5, 2017
Last updated: Feb. 23, 2018